Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 25, NWS Bismarck, ND

May 26, 2012Emmons County, Logan County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 26, 2012, 11:13 PM CDT for Emmons County, Logan County, McIntosh County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2012, 11:13 PM CDT (04:13 UTC)
Expired
May 26, 2012, 11:51 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Emmons County, ND, Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 11:57 PM CDTHAIL 0.75Napoleon, NDPEA TO PENNY SIZED HAIL. WINDS 25 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS53 KBIS 270413
SVRBIS
NDC029-047-051-270515-
/O.NEW.KBIS.SV.W.0025.120527T0413Z-120527T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1113 PM CDT SAT MAY 26 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA
  WESTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ZEELAND...OR 76 MILES SOUTHEAST OF
  BISMARCK...AND MOVING NORTH AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREEN LAKE...WISHEK...BURNSTAD...NAPOLEON...BRADDOCK AND KINTYRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4663 10009 4662 9920 4594 9959 4594 10007
TIME...MOT...LOC 0413Z 194DEG 49KT 4598 9980
WIND...HAIL <50MPH 1.00IN

$$

AYD
3 follow-up statements
982 
WWUS53 KBIS 270425
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1125 PM CDT SAT MAY 26 2012

NDC029-047-051-270515-
/O.CON.KBIS.SV.W.0025.000000T0000Z-120527T0515Z/
EMMONS ND-LOGAN ND-MCINTOSH ND-
1125 PM CDT SAT MAY 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCINTOSH...LOGAN AND EASTERN EMMONS COUNTIES UNTIL 1215 AM CDT...

AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM STRASBURG TO 7
MILES NORTHWEST OF VENTURIA...MOVING NORTH AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  GREEN LAKE...WISHEK...BURNSTAD...KINTYRE AND NAPOLEON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4606 10007 4663 10009 4662 9920 4594 9959
TIME...MOT...LOC 0425Z 202DEG 50KT 4617 10006 4607 9967
WIND...HAIL <50MPH 1.00IN

$$

AYD/MM
175 
WWUS53 KBIS 270444
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1144 PM CDT SAT MAY 26 2012

NDC051-270454-
/O.CAN.KBIS.SV.W.0025.000000T0000Z-120527T0515Z/
MCINTOSH ND-
1144 PM CDT SAT MAY 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCINTOSH COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 4648 10008 4663 10009 4663 9984 4647 9991
TIME...MOT...LOC 0444Z 215DEG 40KT 4659 10004

$$

NDC029-047-270515-
/O.CON.KBIS.SV.W.0025.000000T0000Z-120527T0515Z/
EMMONS ND-LOGAN ND-
1144 PM CDT SAT MAY 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LOGAN AND NORTHEASTERN EMMONS COUNTIES UNTIL 1215 AM CDT...

AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR BRADDOCK...OR 38 MILES SOUTHEAST OF
BISMARCK...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN EMMONS AND NORTHWESTERN
  LOGAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4648 10008 4663 10009 4663 9984 4647 9991
TIME...MOT...LOC 0444Z 215DEG 40KT 4659 10004
WIND...HAIL <50MPH 1.00IN

$$

AYD
477 
WWUS53 KBIS 270451
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1151 PM CDT SAT MAY 26 2012

NDC029-047-270502-
/O.CAN.KBIS.SV.W.0025.000000T0000Z-120527T0515Z/
EMMONS ND-LOGAN ND-
1151 PM CDT SAT MAY 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOGAN AND
NORTHEASTERN EMMONS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4648 10008 4663 10009 4663 9984 4647 9991
TIME...MOT...LOC 0452Z 220DEG 36KT 4663 9998

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:30 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 26, 9:30 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT SAT MAY 26 2012

.SHORT TERM...RAISED POPS SOME OVERNIGHT AS ELEVATED CONVECTION
CONTINUES WELL NORTH OF WARM FRONT STILL IN NEBRASKA AND IS
INCREASING WITH INCREASE IN NOCTURAL JET. TEMPERATURES SHOULD
REMAIN FAIRLY STEADY OR RISE SLOWLY.

.AVIATION...
CONTINUED LIFR CONDITIONS OVERNIGHT WITH IMPROVEMENT BEGINNING AS
WARM FRONT APPROACHES TOMORROW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, May 26, 3:39 PM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT SAT MAY 26 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-272045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
339 PM CDT SAT MAY 26 2012 /239 PM MDT SAT MAY 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT
MODERATE TO HEAVY RAINFALL IS EXPECTED ACROSS WESTERN AND NORTH
CENTRAL NORTH DAKOTA TONIGHT WITH EMBEDDED THUNDERSTORMS.

ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY...
SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY EVENING AND
SATURDAY NIGHT. LARGE HAIL WILL BE THE PREDOMINATE THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST NORTH
DAKOTA ARCHING INTO THE UPPER JAMES RIVER VALLEY ON SUNDAY.

FROST AND FREEZING TEMPERATURES ARE POSSIBLE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA MONDAY THROUGH WEDNESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING AND SATURDAY
NIGHT ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER
VALLEY.

WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:12 AM CDTSevere Thunderstorm WarningBISGrant, Morton48 min
May 27, 12:02 PM CDTSevere Thunderstorm WarningBISBottineau43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.